[Skip to Content]
[Skip to Content Landing]
Article
May 1966

Some Causes of Ineffectiveness of Diphenylhydantoin

Arch Neurol. 1966;14(5):489-492. doi:10.1001/archneur.1966.00470110033004
Abstract

GENERAL experience indicates that in adult epileptics a daily dose of 300 mg of diphenylhydantoin will reduce the number of, or eliminate, seizures and will rarely cause intoxication.1-5 Larger amounts, up to 700 mg daily, are needed in some patients to control seizures, and with these amounts intoxication is frequent.1,2 In some patients, however, even large amounts of diphenylhydantoin have no apparent anticonvulsant effect and do not cause intoxication.

We have been investigating the clinical manifestations of intoxication caused by diphenylhydantoin and the relationship of these manifestations to diphenylhydantoin metabolism. Early studies were directed towards the problem of unexpected intoxication and revealed that low tolerance could be caused by the fact that some patients do npt metabolize diphenylhydantoin adequately.6-8 Our attention was then directed to patients who were able to take large amounts of diphenylhydantoin without apparent anticonvulsant effect and intoxication. Several possible reasons for this

×